Ventolin driving us all mad

[deleted account] ( 9 moms have responded )

My youngest son has been on ventolin for about 3 days now because he's been sick with a cold, chest infection and asthma. My eldest son was asthmatic, and my youngest still is, and both went BANANAS after a few days of Ventolin - completely mental, tearing the house up because they were so hyperactive. Help! Does anyone know any coping strategies or have any words of wisdom? I could just curl in a ball and cry with frustration and helplessness.

(But as they are both now FINALLY asleep I think I'll go for a glass of wine instead.)

Mel

MOST HELPFUL POSTS

Christa - posted on 03/27/2010

2

17

1

Sounds like a really good solution. I remember and dread that feeling. Just keep telling yourself it will wear off soon. My son was hospitalized for 4 days once albuterol nebs every 2 hours atrovent every 4 hours and iv solumedrol ( prednisone ) every 6 hours. He had to stay on oxygen so we couldn't leave the room. Take about a boy beside himself. He didn't know what to do with himself. I remember about two weeks later going to the doctor crying asking her when it was going to wear off. Mine found it easier to deal with if he had somethng that constantly kept his attention, video games, as much as I hate them it saved me. Just keep telling yourself this too shall pass Good Luck!!

Charlene - posted on 03/10/2010

8

2

1

My son is on 2 puffers Flovent long term prevention and Salbutamol also known as ventolin. I had the same problem one doctor had told me to give him the blue (ventolin) 2 puffs every 4 hours every time he got a cold I was going crazy. The last pediatrician told me that ventolin is only a reliever to keep him on the increased dose of flovent when he has a cold but if he is not wheezy all the ventolin will do is give him a racing heart and hyperactive. It's worked so far

Andrea - posted on 05/20/2009

173

33

20

I know from my own experance it makes your feel like you need to go for a run it take so much energy to struggle for air and when the vention kicks in it is such a good feeling and as vention speeds your heart rate every thing just gose nuts but it dose wear off after about half a hour - hour so maybe put a movie on for that time or bring out the pens and paper anything that it really going to distract them away from the feelings side. ....hope i helped.

Rea - posted on 05/20/2009

3

7

1

Hi Mel, my daughter was like that! Not too hyper but still more than I could handle. You could try to spread the dose out, if he's supposed to have 2 puffs give him one, then next an hour or so later. Also worth going back and seeing if docs will change his inhaler to a different type. Good luck! x

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

9 Comments

View replies by

Judy - posted on 05/23/2012

1

0

0

My son has just turned 4, and has been on both ventolin and becotide on and off since he was 4 months old. Very very hyper, play school trying everything too. Worried about what will happen when he starts in big school in september. Is there any alternative to ventolin or I'm I just being nieve??

Erin - posted on 03/01/2011

212

17

28

if both of your son have both had the same reaction to the ventolin i would go back to your dr and see what else the could give as it could be a reaction to the ventolin in itself, my frend her little boy had a reaction to a type of medication that she him crazy and it was the medication and the effect that it had on him i would get it check out as there are alot of other types of puffers out that they might be able to give to you my 2yr son has the ventolin and we dont have a problem with it but if he was crazy within the time period of being on ventolin i would want it change and something else to help

Sarah - posted on 03/23/2010

216

45

27

I agree, if the issues arise when your children have ventolin, try everything possible to prevent the need for it. De-allergise the environment around and eliminate as many known triggers that you can (these could be pets, dustmite in carpets/bedding/other furniture etc, certain additives in food, cigarette smoke exposure). Here is a good link which may help. Goodluck, i know its exhausting. http://www.betterhealth.vic.gov.au/bhcv2...

Kim - posted on 03/18/2010

16

13

0

Hi Melissa, My son has been on ventolin since he was two years old and he now is 22 years old. He still has problems but, HAS to stay on Ventolin. Also, I have another son, my husband, and I that have been lucky enough to be able to go on another type of med with less of the side affects. The new medication is called xopenex. Does the same thing but, the side effects are less. My advice is prevention. See an allergist and put him on longer term stuff if you can. My one son, on xopenex also is on q-var. While my 22 year old is also as I am on advair. By using these others we have less flair ups. Also, I don't allow smoking around any of us, ever! Air cleaners and removing carpet from our home helps greatly. Hang in there mom in will get better. Enjoy your wine, take a bubble bath, but most especially take breaks when you can. Thinking of you. Kim

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms